Florida, 2003

Damaging Wind in Florida, May 25, 2003

May 25, 2003 · NWS MFL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 25, 1:55 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, May 25, 1:55 PM EST, 4 hours 5 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
255 PM EDT SUN MAY 25 2003

.TONIGHT THROUGH TUESDAY NIGHT...
OLD FRONTAL BOUNDARY IS GONE AT THE SURFACE BUT UPPER LEVEL TROUGH
CENTERED OVER THE GREAT LAKES REGION WITH AXIS EXTENDING INTO THE
GULF CONTINUES. WHAT THIS MEANS IS THAT LESS SURFACE CONVERGENCE BUT
STILL QUITE UNSTABLE AIRMASS IN PLACE. SUBTLE CHANGES FROM DAY TO
DAY WILL TAKE PLACE THROUGH THE SHORT TERM AND BEYOND. AS
MENTIONED YESTERDAY, UPPER RIDGE WILL BUILD IN FROM THE ATLANTIC ON
MEMORIAL DAY WHICH WILL HELP IN STABILIZING THE ATMOSPHERE SOMEWHAT.
THIS WILL PUT A LID ON SOME OF THE CONVECTION FROM PAST FEW DAYS.
HOWEVER, UPPER TROUGH REMAINING IN PLACE WILL KEEP SOUTH FLORIDA
UNDER THE SOUTHWEST FLOW SO ANYTHING THAT DEVELOPS WILL CONTINUE TO
MOVE TO THE EAST COAST. ALSO STORMS COULD TEND TO BECOME STRONGER
ACCOMPANIED BY GUSTY WINDS WITH DRIER AIR ALOFT. BY TUESDAY, RIDGING
BEGINS TO AMPLIFY OVER THE ROCKIES FORCING THE UPPER TROUGH TO BEGIN
PROGRESSING TO THE SOUTHEAST. THIS AGAIN BEGINS LOWERING 50H ONCE
AGAIN DESTABILIZING THE ATMOSPHERE WITH SOUTHWEST FLOW REMAINING. SO
EAST COAST VULNERABLE AGAIN. PROBLEM FOR TUESDAY ARISES WITH SURFACE
TROUGH THAT CURRENTLY EXTENDS FROM THE CENTRAL BAHAMAS TO JAMAICA.
CONVECTION THAT POUNDED JAMAICA HAS DIMINISHED CONSIDERABLY PAST 24
HOURS. GFS AND NOGAPS MOVE THE TROUGH TO THE NORTHWEST BUT KEEP IT
TO OUR SOUTH. ONLY PROBLEM IS THAT BOTH MODELS BRING IT TO THE
FLORIDA STRAITS WHICH IS A VERY CLOSE CALL. STILL DO NOT WANT TO
JUMP THE GUN AND FOR TUESDAY WILL KEEP SCATTERED BUT MAY BUMP UP
POPS BY ONE CATEGORY FROM MONDAY. ALL I CAN SAY AT THIS TIME IS
STAY TUNED

.WEDNESDAY THROUGH SUNDAY...
AFOREMENTIONED UPPER TROUGH WILL CONTINUE TO MOVE SOUTHEAST AND THIS
AS FORESEEN BY THE LATEST GFS WILL HELP PUSH CARIBBEAN TROUGH
BOUNDARY AWAY FROM SOUTH FLORIDA. WEAK FRONTAL BOUNDARY ASSOCIATED
WITH GREAT LAKES LOW WILL MOVE INTO SOUTH FLORIDA AND THEN PUSH OFF
THE SOUTHEAST COAST BY THURSDAY WITH SUBSIDENCE SETTLING IN. THIS IS
A LITTLE FASTER THAN PREVIOUS RUNS. THE 00Z GFS RUN HAD MOISTURE
HANGING AROUND NOW THROUGH FRIDAY BEFORE PUSHING AWAY. AS UPPER
TROUGH MOVES OFF THE MID ATLANTIC COAST THIS GIVES SOUTH FLORIDA
WEST TO NORTHWEST FLOW AND REASON ENOUGH TO KEEP MOISTURE TO OUR
SOUTH. SO WAS GOING TO KEEP SCATTERED MENTIONED THROUGH FRIDAY BUT
THINK WILL JUST LEAVE SLIGHT CHANCE IN FOR WHAT I INTRODUCED
YESTERDAY. THUS WILL HAVE SLIGHT CHANCE FOR FRIDAY THROUGH THE
WEEKEND.

.MARINE...
WINDS WILL REMAIN LIGHT THROUGH THE PERIOD KEEPING SEAS FAIRLY FLAT.
SMALL SWELLS WERE INTRODUCED INTO THE NORTHERN ATLANTIC ZONES BUT
LATEST WAVE GUIDANCE KEEPS EVERYTHING WELL TO OUR NORTH. SO THOSE
WILL GO BY THE WAYSIDE. WINDS BECOME NORTHWEST ON THURSDAY AND
FRIDAY WHICH BUMPS UP SEAS IN THE GULF STREAM BUT STILL LOOKS TO BE
UNDER ADVISORY CRITERIA.

.FIRE...
NO CONCERNS HERE.

PBI BB 074/090 074/090 072 2314
FLL BB 075/090 077/090 075 2314
MIA BB 076/090 077/090 075 2314
APF BB 074/088 074/088 074 0202

.MIA...NONE.
Hazardous weather outlook, May 25, 9:40 AM EST, 8 hours 20 minutes before
FLZ063-066>075-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1040 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY.

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON...
...ONE OR TWO COULD BE STRONG...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS INTERIOR SOUTH FLORIDA AND MOVE TO THE NORTHEAST AT 10 TO 15
MPH. THE GREATEST THREAT FROM STORMS WILL BE CLOUD TO GROUND
LIGHTNING STRIKES, BRIEF LOCALLY HEAVY RAINFALL, AND WIND GUSTS IN
EXCESS OF 35 MPH.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
May 25, 6:00 PM EST
Where
Broward County, Coral Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
26.267, -80.217

A one foot diameter tree was snapped by a severe thunderstorm wind.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350842.